Florida, 2013

Damaging Wind in Florida, September 1, 2013

September 1, 2013 · NWS TBW · 1 event in 1 county or zone

Deep tropical moisture and an upper level trough over the Florida Peninsula caused scattered afternoon thunderstorms. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep tropical moisture and an upper level trough over the Florida Peninsula caused scattered afternoon thunderstorms. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 1, 2:20 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 1, 2:20 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
320 PM EDT SUN SEP 1 2013

.SHORT TERM (TONIGHT-TUESDAY)...
CONVECTIVE ACTIVITY SO FAR THIS AFTERNOON HAS BEEN LIMITED TO
SOUTHEASTERN PORTIONS OF THE CWA. THE WEST COAST SEA BREEZE HAS
ALREADY MOVED INLAND FROM THE COAST AND WITH SOUTHWEST
FLOW...EXPECT MOST OF THE ACTIVITY TO CONTINUE TO BE INLAND WITH
THE EXCEPTION OF STORMS THAT MAY FORM ON OUTFLOWS. FOR MONDAY AND
TUESDAY...THE ATLANTIC RIDGE AXIS WILL MEANDER OVER THE SOUTH-
CENTRAL PART OF THE PENINSULA WITH LIGHT SOUTHWEST WINDS
CONTINUING. THE PATTERN LOOKS FAIRLY SIMILAR FOR BOTH DAYS...WITH
EARLY MORNING GULF AND COASTAL SHOWERS AND THUNDERSTORMS THAT
MOVE INLAND WITH TIME AS THE WEST COAST SEA BREEZE MOVES TOWARD
THE CENTER OF THE STATE. COULD SEE SLIGHTLY LESS COVERAGE FOR
NORTHERN ZONES IF THE GFS IS RIGHT IN BRINGING SLIGHTLY DRIER AIR
FOR THOSE AREAS. TEMPERATURES THROUGH THE SHORT TERM ARE ON TRACK
TO REMAIN CLOSE TO CLIMATOLOGICAL NORMALS.

.LONG TERM (TUESDAY NIGHT - SATURDAY)...
THE LONG TERM PERIOD WILL BE MARKED BY DEEP UPPER LEVEL TROUGHING
OVER THE EASTERN CONUS. WHILE THE MAIN LONGWAVE RIDGE STAYS MORE OR
LESS ANCHORED OVER EASTERN CANADA...A COUPLE OF SHORTWAVE IMPULSES
WILL ROTATE INTO THE MID ATLANTIC AND SOUTHEASTERN STATES. THE FIRST
OF THESE SHORTWAVES WILL TRAIL A SURFACE COLD FRONT INTO NORTHERN
FLORIDA WEDNESDAY AND STALL OUT ON THURSDAY AS THE LOW LEVEL TROUGH
EXITS INTO THE ATLANTIC. THE SECOND UPPER LEVEL SHORTWAVE BUILDS IN
OVER THE OHIO RIVER VALLEY FRIDAY AND INTO THE CENTRAL GULF ON
SATURDAY. THROUGH ALL THIS..THE SUBTROPICAL RIDGE WILL BE WEAKLY
DEFINED...BUT STAY GENERALLY ACROSS THE CENTRAL FLORIDA
PENINSULA...STARTING OUT THE LONG TERM PERIOD JUST SOUTH OF
INTERSTATE 4...AND LIFTING SLIGHTLY NORTH OF INTERSTATE 4 BY NEXT
WEEKEND. GRADIENT FLOW WILL BE LIGHT ENOUGH FOR SEA BREEZE
CIRCULATIONS TO FORM EACH DAY WITH HIGHER RAIN CHANCES INLAND.
MOISTURE WILL STAY PLENTIFUL WITH 1.5 INCHES OR MORE...AND USUALLY
CLOSER TO 2.0 INCHES OF PRECIPITABLE WATER. AS A RESULT...THE AREA
SHOULD CONTINUE TO SEE 30-40 PERCENT STORM CHANCES EACH AFTERNOON.

TEMPERATURES WILL CONTINUE TO RUN A COUPLE DEGREES ABOVE NORMAL WITH
HIGHS IN THE LOW 90S AND MORNING LOWS IN THE LOW TO UPPER 70S.

&&

.AVIATION...
VFR CONDITIONS PREVAIL FOR ALL TERMINALS WITH VCTS
THROUGH 20Z...EXCEPT FOR KSRQ...WHICH HAS ALREADY CLEARED OUT. VFR
CONDITIONS WILL PREVAIL OVERNIGHT.

&&

.MARINE...
LIGHT WINDS AND SEAS ARE EXPECTED FOR THE NEXT SEVERAL DAYS WITH
NO HEADLINES ANTICIPATED.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  77  91 /  20  30  20  30
FMY  75  91  75  92 /  20  40  20  50
GIF  75  94  75  94 /  20  30  20  40
SRQ  75  89  75  90 /  20  30  20  30
BKV  71  93  70  93 /  20  30  20  30
SPG  80  90  79  90 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...25/DAVIS/WYNN
LONG TERM...18/FLEMING
Hazardous weather outlook, Sep 1, 4:00 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT SUN SEP 1 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-012100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
500 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MOIST AND FAIRLY UNSTABLE ENVIRONMENT WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE COAST THIS MORNING AND MOVE
INLAND THROUGHOUT THE DAY. SOME OF THESE STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL...GUSTY WINDS...SMALL HAIL AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
DAILY THUNDERSTORMS WILL DEVELOP ON SEA BREEZE AND OUTFLOW
BOUNDARIES. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

In the hours before

Special weather statement, Sep 1, 3:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
436 PM EDT SUN SEP 1 2013

FLZ052-056-057-012115-
HARDEE-HIGHLANDS-POLK-
436 PM EDT SUN SEP 1 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HARDEE...NORTHERN
HIGHLANDS AND SOUTHEASTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF FROSTPROOF TO 10
MILES SOUTHWEST OF LAKE JOSEPHINE...OR ALONG A LINE EXTENDING FROM 10
MILES NORTHEAST OF AVON PARK TO 10 MILES WEST OF LAKE PLACID. THIS
CLUSTER OF STORMS WAS MOVING NORTHEAST AT AROUND 20 MPH AND WILL
AFFECT FROSTPROOF...AVON PARK...AVON PARK EXECUTIVE AIRPORT AND
CREWSVILLE...THROUGH 515 PM EDT.

GUSTY WINDS UP TO 45 MPH ALONG WITH FREQUENT LIGHTNING ARE EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2735 8129 2726 8156 2734 8156 2737 8162
      2772 8160 2786 8128 2785 8124 2783 8122
      2748 8119
TIME...MOT...LOC 2035Z 212DEG 19KT 2774 8140 2731 8153

The radar

The Tampa radar (KTBW), 98 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Highlands

When
September 1, 3:45 PM EST
Where
Highlands County, 0.56 mi SSW of Sebring
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
27.492, -81.442

Reports were received of several trees knocked down and minor damage to a couple docks along Lakeview Drive. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475090.